I recently started a course of Isotretinoin, a strong medication used to cure severe acne by altering DNA transcription. For some reason, my acne has really flared up in my late twenties. I would get huge cysts on my face that would last for weeks, not to mention the hyper-pigmentation that would last even longer after the cyst went away. Needless to say, it was making me very anti-social when I was talking to people and felt like there was a huge distraction on my face.
I was referred to a dermatologist, who gave me a prescription for “full strength” (according to my body weight) to see if I could handle the side effects. The pharmacist asked me if she made a mistake because they don’t offer a dosage that strong, so now I take a combination of two dosages.
Due to the potency of the medication, there’s a huge list of side effects. The scariest is the mood changes. I’m supposed to stop the dose if I start experiencing:
- changes in my mood such as becoming depressed, feeling sad, or having crying spells
- losing interest in my usual activities
- changes in my normal sleep patterns
- becoming more irritable or aggressive than usual
- losing my appetite
- becoming unusually tired
- having trouble concentrating
- withdrawing from family and friends
- having thoughts about taking my own life
As a person who’s suffered from suicidal thoughts in the past, this was quite a frightening proposition. I asked my friends to be aware, just in case I don’t notice any changes in myself.
So far though, the only side effect has been extremely dry skin, especially on the face. The lips have been the worst; I can’t eat or drink anything without applying a thick layer of moisturizer on them, otherwise they peel like mad.
Prior to this, the only time I used Vaseline was as a sexual lubricant.
Now I get aroused every time I breathe in.